Browse

You are looking at 1 - 2 of 2 items for :

  • Antibiotics x
  • Adolescent/young adult x
  • Altered level of consciousness x
Clear All
Open access

Natasha Shrikrishnapalasuriyar, Mirena Noyvirt, Philip Evans, Bethan Gibson, Elin Foden and Atul Kalhan

A 54-year-old woman was admitted to hospital with a presumed allergic reaction to a single dose of amoxicillin given for a suspected upper respiratory tract infection. She complained of chest tightness although there was no wheeze or stridor. On examination, she was pyrexial, tachycardic, hypertensive and had a diffuse mottled rash on her lower limbs. Her initial investigations showed raised inflammatory markers. She was treated in the intensive care for a presumed anaphylactic reaction with an underlying sepsis. Further investigations including CT head and CSF examination were unremarkable; however, a CT abdomen showed a 10 cm heterogeneous right adrenal mass. Based on review by the endocrine team, a diagnosis of pheochromocytoma crisis was made, which was subsequently confirmed on 24-h urinary metanephrine measurement. An emergency adrenalectomy was considered although she was deemed unfit for surgery. Despite intensive medical management, her conditioned deteriorated and she died secondary to multi-organ failure induced by pheochromocytoma crisis.

Learning points:

  • Pheochromocytoma have relatively higher prevalence in autopsy series (0.05–1%) suggestive of a diagnosis, which is often missed.
  • Pheochromocytoma crisis is an endocrine emergency characterized by hemodynamic instability induced by surge of catecholamines often precipitated by trauma and medications (β blockers, general anesthetic agents, ephedrine and steroids).
  • Pheochromocytoma crisis can mimic acute coronary syndrome, cardiogenic or septic shock.
  • Livedo reticularis can be a rare although significant cutaneous marker of underlying pheochromocytoma crisis.
Open access

Despoina Manousaki, Cheri Deal, Jean Jacques De Bruycker, Philippe Ovetchkine, Claude Mercier and Nathalie Alos

Summary

Cystic sellar lesions are a rare cause of hypopituitarism and extremely rare in the pediatric age group. The differential diagnosis is large and includes both primary pituitary abscesses and cystic components on pre-existing lesions, such as adenoma, craniopharyngioma, Rathke's cleft cyst, leukemia, granulomatous disease and lymphocytic hypophysitis. In the absence of a definitive diagnosis, treatment can be challenging. We report a case of a 15-year-old female, who presented with headaches, altered consciousness and diplopia after a molar extraction, for which she had received oral antibiotics. Broad-spectrum i.v. antibiotics were given for presumed meningitis. Blood cultures failed to identify pathogens. Cerebral magnetic resonance imaging showed a pituitary cystic lesion. Endocrine studies revealed abnormal pituitary function. In the absence of a therapeutic response, the patient underwent a transsphenoidal biopsy of the pituitary gland, which yielded a purulent liquid, but cultures were negative. Histopathology showed lymphocytic infiltrates but no neutrophils, compatible with an inflammation of autoimmune or infectious origin. High-dose glucocorticoid therapy was started and pursued, along with i.v. antibiotics, for 6 weeks, leading to clinical and radiological improvement but with persistence of endocrine deficits. In conclusion, this is a case of secondary panhypopituitarism due to a cystic pituitary lesion, with a differential diagnosis of lymphocytic hypophysitis vs abscess in a context of decapitated meningitis. Combination therapy with antibiotics and glucocorticoids is a legitimate approach in the face of diagnostic uncertainty, given the morbidity, and even mortality, associated with these lesions.

Learning points

  • It is not always easy to differentiate primary cystic sellar lesions (such as a primary infectious pituitary abscess) from cystic components on pre-existing lesions (such as adenoma, craniopharyngioma, Rathke's cleft cyst, leukemia or lymphocytic hypophysitis).
  • Because of the absence of specific symptoms and of immunohistochemical and serum markers, response to glucocorticoids can be the only way to differentiate lymphocytic hypophysitis from pituitary lesions of another origin. In addition, microbiological cultures are negative in 50% of cases of primary infectious sellar abscesses, thus the response to antibiotic treatment is often the key element to this diagnosis.
  • A short course of high-dose glucocorticoids combined with antibiotics is not harmful in cases where there is no diagnostic certainty as to the origin of a cystic sellar mass, given the morbidity and mortality associated with these lesions.
  • This approach may also diminish inflammation of either infectious or autoimmune origin while ensuring that the most likely pathogens are being targeted.